Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 73, NWS Wakefield, VA

September 17, 2004Gates County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 17, 2004, 9:44 PM EDT for Gates County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 9:44 PM EDT (01:44 UTC)
Expired
Sep 17, 2004, 10:00 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 6:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 180144
TORAKQ
NCC073-180200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
944 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HAZELTON...
  OR ABOUT 7 MILES NORTHEAST OF GATESVILLE...MOVING NORTH AT 40 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3648 7683 3649 7682 3652 7682 3653 7681
      3654 7681 3654 7657 3653 7657 3647 7661
      3642 7662

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:32 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 17, 4:32 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI SEP 17 2004

UPDATE: FORECASTS WILL BE A LITTLE LATE THIS AFTERNOON AS SPC WILL
BE ISSUING A NEW WATCH OVER PORTIONS OF THE FCST AREA (REPLACING
#832 WHICH WAS TO EXPIRE AT 5 PM).

&&
HURLEY

------------------------------------------------------------------

WILL MAKE THIS REAL BRIEF GIVEN THE ACTIVE WEATHER ACROSS THE
REGION. CURRENTLY DEALING WITH 2 TORNADO WATCHES...THROUGH 5 PM OVER
THE SWRN PORTION OF THE FORECAST AREA AND THROUGH 8 PM OVER THE REST
OF VA AND NC (EXCEPT THE MD/VA LOWER ERN SHORE).

THUS FAR IVANS REMNANTS ARE QUITE REMINISCENT TO FRANCES...AT
LEAST THE EFFECTS ON OUR FORECAST AREA. MID LEVEL DRY SLOTTING AHEAD
OF THE MAIN S-N SPIRAL BANDS HAS NOT ONLY ALLOWED FOR SOME PARTIAL
SUNSHINE THIS AFTN (AND THUS INCREASED INSBY...AS TEMPS CLIMBED
INTO THE MID 80S). STRONG LOW LEVEL JET...UP TO 40KTS AT 850 MB...
IS ALLOWING FOR STRONG MOISTURE/THETA-E CONVERGENCE AHEAD OF THE
SURFACE TROUGH. AGAIN THIS IS MUCH LIKE CONDITIONS AHEAD OF
FRANCES. JUST AHEAD OF THESE BANDS DWPTS ARE PEAKING INTO THE MID
70S...WITH A FEW UPPER 70S...ONLY ENHANCING THE INSTBY/UPDRAFT
STRENGTH AT LOW LEVELS. COMBINATION OF INSTBY AND HIGH DEGREE OF LOW
LEVEL SHEAR (0-1KM BULK SHEAR BTWN 25 AND 30 KT) WILL CONTINUE TO
MAKE FOR AN INCREASED RISK FOR ROTATING CELLS AND ISOLATED TORNADOES
INTO THE EVENING HOURS. AFTER SUNSET...THREAT SHOULD WEAKEN WITH
THE LOSS OF DAYTIME HEATING.

AS FOR THE FLOOD WATCH...GIVEN THE LATEST MODEL TRENDS (BOTH GFS AND
ETA IN THE SHORT TERM)...NOW EXPECT THE FLOOD THREAT TO BE MORE
ISOLATED (I.E. ASSOCIATED ALONG THESE SPIRAL BANDS THIS EVENING).
HOWEVER...WHILE NARROW...THESE SPIRAL BANDS ARE MOVING VERY SLOWLY
TO THE EAST...WHILE CELLS ALONG THE LINE MOVE MORE OR LESS SOUTH TO
NORTH. WILL CONTINUE THE FLOOD WATCH IN ALL AREAS...THOUGH HAVE IT
RUN ONLY THROUGH SAT (INSTEAD OF SUN MORNING).

STILL CONCERNED OF THE POTENTIAL OF HEAVY RAIN ON SAT...AS IVANS
REMNANT LOW CENTER MOVES TO THE VA/NC BORDER COAST. THE S TO SE
TRAJECTORIES AHEAD OF THE LOW AT THIS POINT WILL ALLOW THE SYSTEM TO
DRAW IN MORE ATLANTIC/GULF STREAM MOISTURE. THIS ALONG WITH THE MUCH-
AWAITED UPPER LEVEL DEFORMATION/FRONTOGENETIC SUPPORT AS THE NRN
STREAM JET PRESSES DOWN ON THE UPPER LEVEL CIRCULATION. SO BY THIS
TIME...THE SYSTEM IS MORE REMINISCENT OF A COASTAL LOW DURING THE
COOL SEASON (I.E. A MORE WIDESPREAD...STEADY RAIN BANDS). HOWEVER...
HAVE DECIDED TO LINGER THE FLOOD WATCH THROUGH THE ENTIRE REGION ON
SAT GIVEN THE AMOUNT OF SUBTROPICAL MOISTURE STILL IN PLACE...EVEN
AS IVAN BECOMES EXTRATROPICAL (MODEL SOUNDINGS SHOW PRECIPITABLE
WATER INDICES REMAINING AROUND 2 THROUGH AT LEAST EARLY AFTN).

&&

.AVIATION...MAINLY LIFR/IFR OVERNIGHT FOG/LOW CIGS LOCALLY
SCTD/ISOLD +SHRA/+TSRA IN RAIN BANDS.

&&

.MARINE...SCA UP FOR WINDS FOR BAY...NEARSHORE WATERS AND SOUND
TONIGHT AS PRESSURE GRADIENT TIGHTENS AND SOUTHERLY FLOW
INCREASES...AND SEAS/WAVES CONTINUE TO BUILD. MODERATE RIP CURRENT
RISK ON SATURDAY...WITH UP TO 3-4 FOOT BREAKING WAVES AT THE BEACHES
PRODUCED PRIMARILY BY LONGSHORE STRONG 20-25 KT SURFACE FLOW...AND
2-3 FOOT SOUTHEASTERLY SWELL WITH LONG PERIOD 9-10 SECONDS.

&&

.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS
SHIFTING TO CENTRAL VA AND POINTS EAST TO THE COAST THIS EVENING
INTO SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ZONE MDZ025 SATURDAY NIGHT THROUGH
     SUNDAY NIGHT.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH SATURDAY.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH SATURDAY.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM FENWICK ISLAND
         TO CURRITUCK BEACH LIGHT.
         SMALL CRAFT ADVISORY CHES BAY FM SMITH POINT TO CAPE HENRY.
         SMALL CRAFT ADVISORY CURRITUCK SOUND.

&&

SHORT TERM/LONG TERM...13
AVIATION...22
Hazardous weather outlook, Sep 17, 8:00 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT FRI SEP 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
800 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN...
LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL
PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK
BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...
ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH
CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT
BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS
FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST
MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR
COASTAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
SATURDAY NIGHT.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Sep 17, 4:53 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     PROSPECT                37.30N 78.56W
09/17/2004                   PRINCE EDWARD      VA   PUBLIC

            TREES DOWN. POSSIBLE TORNADO

&&

FOSTER
Local storm report, Sep 17, 6:18 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
618 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TORNADO          PENOLA                  37.96N 77.37W
09/17/2004                   CAROLINE           VA   TRAINED SPOTTER

            TORNADO REPORTED TO HAVE TOUCHED DOWN IN THE TOWN OF
            PENOLA.

0544 PM     TORNADO          SE HANOVER              37.76N 77.37W
09/17/2004                   HANOVER            VA   TRAINED SPOTTER

            TORNADO REPORTED TO HAVE TOUCHED DOWN NEAR THE I-95 EXIT
            92 MILE MARKER IN ASHLAND.

&&

HURLEY
Local storm report, Sep 17, 7:04 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BRINK                   36.62N 77.63W
09/17/2004                   GREENSVILLE        VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN NEAR BRUNSWICK AND BRINK ROADS.
            POSSIBLE TORNADO SIGHTINGS REPORTED BY PUBLIC.

&&

FOSTER
Special weather statement, Sep 17, 8:16 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EDT FRI SEP 17 2004

MDZ023-024-NCZ012-013-016-017-102-VAZ037-048>050-055>057-061>064-
067>100-180400-
816 PM EDT FRI SEP 17 2004

TORNADO WATCH #836 REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR THE
FOLLOWING AREAS...

IN VIRGINIA... ACCOMACK...CAROLINE...CHARLES CITY...CHESAPEAKE...
CHESTERFIELD...DINWIDDIE...ESSEX...GLOUCESTER...GOOCHLAND...
GREENSVILLE...HANOVER...HENRICO...ISLE OF WIGHT...JAMES CITY...KING
AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS...
MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
NORTHAMPTON...NORTHUMBERLAND...POWHATAN...PRINCE GEORGE...RICHMOND...
SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...
WESTMORELAND AND YORK

IN NORTH CAROLINA... NORTHAMPTON

HURLEY
Special weather statement, Sep 17, 9:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT FRI SEP 17 2004

MDZ023-024-NCZ012-013-016-017-102-VAZ037-048>050-055>057-061>064-
067>100-180400-
910 PM EDT FRI SEP 17 2004

TORNADO WATCH #836 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
IN VIRGINIA...

CAROLINE...CHESTERFIELD...DINWIDDIE...GOOCHLAND...GREENSVILLE...
HANOVER...HENRICO...LOUISA...AND POWHATAN

TORNADO WATCH #836 REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR THE
FOLLOWING AREAS...

IN VIRGINIA... ACCOMACK...CHARLES CITY...CHESAPEAKE...ESSEX...
GLOUCESTER...ISLE OF WIGHT...JAMES CITY...KING AND QUEEN...KING
WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NEW KENT...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NORTHUMBERLAND...
PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA  BEACH...WESTMORELAND AND YORK

IN NORTH CAROLINA... NORTHAMPTON

&&
CORRECTED TO REMOVE GREENSVILLE/EMPORIA FROM THE WATCH

HURLEY
Special weather statement, Sep 17, 9:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT FRI SEP 17 2004

MDZ023-024-NCZ012-013-016-017-102-VAZ037-048>050-055>057-061>064-
067>100-180400-
910 PM EDT FRI SEP 17 2004

TORNADO WATCH #836 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
IN VIRGINIA...

CAROLINE...CHESTERFIELD...DINWIDDIE...GOOCHLAND...HANOVER...
HENRICO...LOUISA...AND POWHATAN

TORNADO WATCH #836 REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR THE
FOLLOWING AREAS...

IN VIRGINIA... ACCOMACK...CHARLES CITY...CHESAPEAKE...ESSEX...
GLOUCESTER...GREENSVILLE...ISLE OF WIGHT...JAMES CITY...KING AND
QUEEN...KING WILLIAM...LANCASTER...MATHEWS...MIDDLESEX...NEW KENT...
NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...
NORTHUMBERLAND...PRINCE GEORGE...RICHMOND...SOUTHAMPTON...SUFFOLK...
SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND AND YORK

IN NORTH CAROLINA... NORTHAMPTON

HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:07 PM EDTTornado WarningAKQHertford23 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.